Thursday, March 24, 2011

Calcium gluconate in a digitalised heart with hyperkalemia! OK...or..NOT OK???

Today's morning report was about a young guy who was admitted with rhabdomyolysis, renal failure and hyperkalemia(K- 12mEq/dl) with sine wave pattern on his EKG. All this was due to a electrocution injury.So ...going through the management of hyperkalemia, someone pitched in the problem of giving Calcium gluconate in patients on Digoxin. Well....we had a couple of explanations for the interaction.So lets review the problem with these two drugs together.
First.....the mechanism of action of Digoxin- Digoxin inhibits the Na+/K+-ATPase(exchanges 2 K for 3Na) in the cardiac myocyte by competing with potassium,and causes intracellular sodium concentration to increase. This then leads to an accumulation of intracellular calcium by blocking the Na+-Ca++ exchange system. In the heart, increased intracellular calcium causes more calcium to be released by the sarcoplasmic reticulum, thereby making more calcium available to bind to troponin-C, which increases contractility (inotropy).


Second.....the mechanism of action of Calcium gluconate- a litlte more cellular pathology! . Normally the cardiac myocyte has a resting membrane potential(RMP is -90mV) and a threshold potential at which it is excited(TP is-75mV).So a 15mV depolarisation is needed to excite the myocyte. In hyperkalemia, the RMP becomes less negative (-80mV) , but the TP remains at -75mV. This means that ..now..only a 5mV depolarisation is enough to excite the myocyte. This is the cause of hyperexcitability leading to arrhythmia.Calcium gluconate...by increasing Ca transport across the membrane reduces the TP from -75mV to around -65mV ...restoring the 15mV depolarisation needed to excite the myocyte. (the numbers in mV are just an example)  ...... Annals of Emer Med 2011


Sooo...in patients on Digoxin(which causes positive inotropy through calcium)...if more calcium is given....it can lead to more intracellular calcium in mycocyte leading to what has been described as cardiac tetany due to prolonged depolarisation. So ,does hyperkalemia make this process worse?? Well, probably not. ------Since K+ and digoxin compete for Na/KATPase, the binding depends on the concentration of the two. In hyperkalemic state...K+ binds preferentially than digoxin, on Na/K ATPase, and thus resulting in diminished digoxin action. (to better understand...think about hypokalemic states...where digoxin will bind preferentially to the receptor, and hence result in digoxin toxicity!--which is well known)
A slightly different scenario would be...when some one(with no K+ problems) takes too much digoxin...which will also result in digoxin binding preferentially than K+,  to Na/KATP ase resulting in Dig toxicity. In this setting....pt may go hyperkalemia..as more K+ ends up extracellularly (due to not binding with Na/K ATPase), and if this patient gets Ca gluconate..then again..it can causes arrhythmias.


Bottom line is...if Calcium is given(and pt made hypercalcemic) to any pt on Digoxin ..there is a increased possibility for cardiac arrhythmias(PG Med J 1999) ...irrespective of whether they have hyperkalemia or not. 
Whether these pathophysiologies!! are clinically relevant is not clear, as these interactions are based on few case reports only. Have a look at this animal study (J clin Tox 2004) and this retrospective study on pts ..over 18 years from a hospital in Arizona(J Emer Med 2011).Both of them show no clinically relevant interaction of Calcium administration even in Digoxin toxicity.     !!!!!!!

14 comments:

  1. Good answer back in return of this question with solid arguments and describing all on the topic of that.


    Look at my weblog; visit web site

    ReplyDelete
  2. That is a really good tip especially to those fresh to the blogosρherе.

    Simplе but veгy prеcіse info… Μany thanks for
    sharing this onе. A must rеaԁ articlе!


    Also viѕit my page :: resistance of a resistor

    ReplyDelete
  3. Hellο it's me, I am also visiting this web site regularly, this web site is really pleasant and the visitors are in fact sharing nice thoughts.

    Have a look at my site :: resistance of a resistor

    ReplyDelete
  4. What do you say about Simdax (levosimendan) who is a calcium sensitiser for decompenserad heart failure administered simultaneous with digoxin ? Physiologically may be beneficial and I had a patient who went well with both.

    ReplyDelete
  5. Very intelligibly.
    In our segment of Internet never find such information.

    ReplyDelete
  6. The information which you have provided is very good. It is very useful who is looking for Osteoporosis Medicine.

    ReplyDelete